Colorado, 2009

Hail in Colorado, June 14, 2009

June 14, 2009 · NWS PUB · 8 events in 3 counties and zones

Thunderstorms produced hail up to the size of golfballs in El Paso County and Prowers County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms produced hail up to the size of golfballs in El Paso County and Prowers County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 14, 4:00 AM MST, 9 hours 20 minutes earlier.

Area forecast discussion, Jun 14, 4:00 AM MST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
500 AM MDT SUN JUN 14 2009

.SHORT TERM...
(TODAY AND TONIGHT)

...SEVERE WEATHER THREAT CONTINUES ACROSS THE SOUTHEAST PLAINS
TODAY...

SOUTHERN COLORADO IS STUCK IN A RUT.  ONCE AGAIN TODAY...WE WILL
REPEAT THE PATTERN OF THE PAST FEW DAYS...STARTING OUT WITH LOW
CLOUDS ON THE PLAINS IN THE MORNING...FOLLOWED BY SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE.
MUCH LIKE YESTERDAY...THERE IS A DEFINITE SHORTWAVE TO TAKE AIM AT
SOUTHERN COLORADO IN THE AFTERNOON.  THE WAVE CAN BE SEEN SWIRLING
IN IR SATELLITE IMAGERY OVER SOUTHERN NEVADA AND ARIZONA THIS
MORNING.  THIS WAVE IS PROGGED TO EJECT NORTHEAST ACROSS SOUTHERN
COLORADO DURING THE AFTERNOON HOURS.  SOUTHERN COLORADO WILL PRETTY
MUCH TAKE A DIRECT HIT FROM THIS WAVE...SO WE SHOULD SEE A GOOD SHOW
OF CONVECTIVE ACTIVITY AS IT MOVES ACROSS.  THE WAVE WILL ACT ON AIR
THAT IS VERY MOIST AT THE SURFACE.  THE KPUB DEWPOINT AT 11Z THIS
MORNING WAS A JUICY 58 DEGREES.  ADDITIONALLY...0-6KM BULK SHEAR
VALUES...ALTHOUGH GENERALLY LOWER THAN YESTERDAY...WILL STILL BE IN
A GOOD RANGE TO SUPPORT ROTATING CONVECTION...WITH VALUES BETWEEN 35
AND 55 KNOTS ACROSS THE PLAINS.  THE BEST SHEAR TODAY LOOKS LIKE IT
WILL END UP SOMEWHERE NORTHEAST OF A LINE FROM COLORADO SPRINGS TO
KIM.  THIS IS THE AREA WHERE SURFACE WINDS ARE MORE SOUTHEASTERLY VS
THE SOUTHWESTERLY WINDS ALOFT.  WEST OF THIS LINE...THE SURFACE FLOW
LOOKS GENERALLY IN MORE ALIGNMENT WITH THE UPPER FLOW...RESULTING IN
LESS SHEAR.  PRIMARY THREATS AGAIN TODAY LOOK TO BE LARGE HAIL (UP
TO 2.5 INCHES IN DIAMETER)...WIND GUSTS TO 70 MPH...AND ISOLATED
TORNADOES...WITH THE BEST TORNADO THREAT NORTHEAST OF THE COLORADO
SPRINGS TO KIM LINE.  THUNDERSTORM INITIATION TODAY MAY BE A BIT
SOONER THAN YESTERDAY AS THE INCOMING SHORTWAVE LOOKS TO ARRIVE A
COUPLE HOURS EARLIER.  AFTER 11 AM FOR THE MOUNTAINS...AND AFTER 1
PM FOR THE PLAINS IS PROBABLY REASONABLE.  THE 06Z RUN OF THE NAM12
HAS THE CONVECTION DONE BY MIDNIGHT.  HOWEVER...THE 00Z RUN WAS A
LITTLE SLOWER TO END THINGS.  THINGS WILL PROBABLY QUIET DOWN BY
MIDNIGHT...BUT YOU NEVER KNOW.  WILL JUST HAVE TO WAIT AND SEE HOW
THINGS EVOLVE.  LW

.LONG TERM...
(MONDAY THROUGH SATURDAY)

ANOTHER ACTIVE SEVERE WEATHER DAY EXPECTED MONDAY
AFTERNOON/EVENING AS YET ANOTHER SIGNIFICANT SHORTWAVE EJECTS OUT
OF THE BASE OF THE WEST COAST TROF. SURFACE BOUNDARY IS FORECAST
TO EXTEND FROM SOUTHEAST COLORADO THROUGH SOUTHERN KANSAS. AT THIS
TIME...SHEAR VALUES AGAIN LOOK SUFFICIENT FOR ROTATING STORMS AND
POSSIBLY A FEW TORNADOES.

ON TUESDAY...UPPER LEVEL RIDGE AXIS BUILDS IN AND WARMER AND DRIER
CONDITIONS ARE EXPECTED. STILL COULD SEE A FEW THUNDERSTORMS
DEVELOP AS LOW LEVEL MOISTURE REMAINS TRAPPED UNDERNEATH THE
RIDGE. RIDGE HANGS IN THROUGH WEDNESDAY WITH TEMPERATURES BECOMING
QUITE WARM WITH HIGHS IN THE 80S AND 90S AT THE LOWER ELEVATIONS.
THUNDERSTORM CHANCES ARE CONFINED TO THE HIGHER ELEVATIONS WITH
DOWNSLOPE FLOW ON THE PLAINS.

ON THURSDAY...NORTHERN STREAM SHORTWAVE MOVES THROUGH THE AREA
WITH ASSOCIATED COLD FRONT PROGGED TO MOVE THROUGH THE CWA DURING
THE AFTERNOON. BUMPED POPS UP SOME LATE THURSDAY WITH FRONTAL
PASSAGE...BUT LOW LEVLE MOISTURE IS A LIMITING FACTOR. ON
FRIDAY...NORTHWEST FLOW ALOFT PERSISTS AND HAVE LOWERED TEMPS A
FEW DEGREES WITH SURFACE HIGH BUILDING IN AND UPSLOPE FLOW ON THE
PLAINS. NOT A LOT OF MOISTURE TO WORK WITH SO KEPT POPS LOW. WITH
LATE JUNE SUNSHINE AND DRY AIRMASS...TEMPS SHOULD STILL WARM INTO
THE 80S TO LOWER 90S AT THE LOWER ELEVATIONS.

SUMMER LOOKS LIKE IT IS ON THE WAY FOR SATURDAY AND BEYOND. STARK

&&

.AVIATION...
CONCERNS ARE SIMILAR TO LAST FEW DAYS.  MVFR/IFR CLOUDS AND LOCAL
MVFR VSBYS THIS MORNING ON THE PLAINS...FOLLOWED BY AFTERNOON AND
EVENING THUNDERSTORMS...SOME SEVERE.  PRIMARY THREATS ARE HAIL UP TO
2.5 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND ISOLATED
TORNADOES.  CONVECTION SHOULD DIMINISH BY MIDNIGHT MOST AREAS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/40
Hazardous weather outlook, Jun 14, 5:00 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
600 AM MDT SUN JUN 14 2009

COZ058>089-093>099-151200-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
600 AM MDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
AFTER 11 AM...AND THEN BEGIN SPILLING ONTO THE PLAINS AFTER 1 PM.
STORMS WILL THEN CONTINUE TO DEVELOP EASTWARD ACROSS THE PLAINS
DURING THE AFTERNOON AND EVENING HOURS.

THERE IS A GOOD CHANCE FOR SEVERE WEATHER TODAY...WITH SEVERAL
SEVERE THUNDERSTORMS LIKELY.  THE PRIMARY THREATS FROM STORMS TODAY
WILL BE HAIL UP TO 2.5 INCHES IN DIAMETER...WIND GUSTS TO 70
MPH...AND ISOLATED TORNADOES.

AT THIS TIME...IT APPEARS THAT THE GREATEST TORNADO THREAT TODAY
WILL LIE NORTHEAST OF A LINE FROM COLORADO SPRINGS TO KIM.  THIS IS
THE AREA WHERE THE SURFACE FLOW LOOKS TO MOST STRONGLY OPPOSE THE
FLOW ALOFT...CREATING THE MOST WIND SHEAR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AFTERNOON AND
EVENING. SOME OF THE STORMS...NORTH OF A LINE FROM COLORADO
SPRINGS TO SPRINGFIELD...WILL BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

FROM TUESDAY THROUGH SATURDAY...ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS ARE EXPECTED...ESPECIALLY OVER THE MOUNTAINS. SMALL
HAIL...GUSTY WINDS AND LIGHTNING ARE POSSIBLE WITH ANY OF THE
THUNDERSTORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY TODAY ACROSS THE SOUTHEAST PLAINS BETWEEN 1 PM AND
MIDNIGHT.

50/40

In the hours before

Special weather statement, Jun 14, 12:43 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
143 PM MDT SUN JUN 14 2009

COZ099-142015-
SPRINGFIELD VICINITY/BACA COUNTY-
143 PM MDT SUN JUN 14 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN BACA COUNTY IN SOUTHEAST COLORADO

AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF VILAS...OR 17 MILES
SOUTHEAST OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTH AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  STONINGTON.
  VILAS.
  WALSH.
  TWO BUTTES.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 203 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Baca

When
June 14, 1:20 PM MST to 1:25 PM MST
Where
Baca County, 1.3 mi WNW of Walsh
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.390, -102.300

Hail, El Paso

When
June 14, 4:36 PM MST to 4:41 PM MST
Where
El Paso County, 4.67 mi SW of Yoder
Measured
1 in hail
Reported by
Public
Coordinates
38.790, -104.290

Hail, El Paso

When
June 14, 4:48 PM MST to 4:53 PM MST
Where
El Paso County, 0.88 mi NW of Truckton
Measured
1.75 in hail
Reported by
Public
Coordinates
38.740, -104.190

Hail, El Paso

When
June 14, 5:00 PM MST to 5:05 PM MST
Where
El Paso County, Yoder
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.830, -104.220

Hail, El Paso

When
June 14, 5:00 PM MST to 5:05 PM MST
Where
El Paso County, 2.07 mi S of Yoder
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.800, -104.220

Hail, El Paso

When
June 14, 5:05 PM MST to 5:10 PM MST
Where
El Paso County, 2.07 mi N of Truckton
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
38.760, -104.180

Hail, Prowers

When
June 14, 5:38 PM MST to 5:43 PM MST
Where
Prowers County, 15.06 mi SSW of Holly
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.850, -102.230

Hail, Prowers

When
June 14, 5:42 PM MST to 5:47 PM MST
Where
Prowers County, 16.04 mi S of Holly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.820, -102.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184136, 184137, 184139, 184140, 184141, 184143, 184146, 184144.